Hey I just wanted to drop by and mention some of the lovely side effects of the Votrient Oral Chemo that I am on incase any of our readers find themselves in the same boat as myself. Now I will start this off by saying that I have not been too bad with side effects really at least not compared to some people I have read about and seen in the hospital when I go in for my visits. That said I am not sure on their doses or if they are on the same things as me. I do know that the Oral Chemo pills are not supposed to be as rough on you as the normal pump radioactive stuff into you through an IV Chemo is.
With that being said lets touch upon the most obvious of Side Effects I am going through which is hair color change. In normal Chemo you may see your hair fall out but on Votrient you could see hair fall out or turn white. In my case it has turned pure white. I hadn’t really noticed it before because I hadn’t been shaving but most times when I’m not feeling lazy I will shave the beard and moustache and head completely. Since being diagnosed I had let it go for 2 months without and I had a full head of my normal brown hair then I decided to shave. My first thought was “wow I have a lot of dry skin under my beard this time!” However as I looked closer in the mirror I realized that what I was seeing wasn’t dry skin but the new stubble under the brown hair I was chopping off and it was snow white. I decided then to let everything grow out again so we could take some pictures so you guys could see so here are some before and after shots.
So other than my hair going white what else have I been going through with this lovely thing.
Well first off I spend every morning feeling like I am going to puke. Most times I don’t but every day it feels like I am just moments away from spewing. Animal Crackers are a life saver, light on the stomach and do tend to stay down. The interesting thing is this starts AS SOON as I take my medicine and then lasts for several hours. Almost like my body is saying it knows the Chemo is not good for most of the body and tries to tell me to get rid of it.
The other thing with this is a change in my bowel. I have IBS which means basically whenever my stomach decides to it will burst into a bout of horrible Diarrhea. Some things that have set this off in the past are lack of sleep, certain foods and especially strong emotions especially fear or anger. When I first started the Votrient it was seeming like it was evening me out as with the IBS I was usually having most of my BM’s in the morning and then barely any at night and this was not very pleasant. However now that I have gotten done almost 2 months worth of the medicine I find that it tends to constipate me in the morning hours. Then by 5pm or maybe by 7pm at the latest I will daily have 1 bout of the runs but without the normal feelings that the diarrhea normally gives. In this case i feel like I have to go to the bathroom normally and when I get there I have a major runny explosion. Most days this is normally the only time I do this and then it’s done. Some days though I get it worse and those days are horrible because it will be several times pure liquid almost without any real warning till only a second before you’re about to lose it.
Another side effect you have to watch for is High Blood Pressure. Before I started taking the Votrient I was on a very low grade BP med called Amlodipine and only took 2.5 mg. This was keeping me around 130 or 140 over 80’s. Once I was on the votrient this started to creep upwards so that once I was on it for several weeks I started running about 150/90 and a little higher. At this point they upped my meds to 5mg. Just recently though my bp has been like 150 over high 90’s and even just over 100 on the bottom. They have just changed my BP meds again to have a mix of Amlodipine and Benazpril to create the BP med known as Lotrel which I now take twice a day. So far the top number has come down to the high 130’s which isn’t bad but my bottom number is still in the low 90’s which is higher than what my doctors want to see.
With Votrient you also have to be careful of other medicines you are on as they can have bad effects on you if some are combined. For instance I cannot take any of my OTC 24 hour heartburn meds like Prilosec. This for me sucks because I have bad heartburn or acid indigestion at night. The good thing is I can still use Gaviscon, Tums or Rolaids. This is one thing that keeps me up at night.
I also get a nice triple whammy thanks to Cancer, Votrient and lack of sleep thanks to the heart burn. You see cancer and votrient can both cause fatigue and lack of sleep well that doesn’t help me stay awake during the day.
The fun part is Votrient also has a tendency to cause insomnia. So while it can make you tired it can also keep you awake and yes for me it does. My typical time to get sleepy anymore no matter what is happening is about 3am, I then get up at 8:30am for my medicine and then sleep another few hours through the worst of the morning side effects.
So while I am not as bad as some it still isn’t much of a picnic to go through this. These are only some of the possible side effects for this medicine as well. Thankfully I haven’t had any liver troubles on it like some have and my blood work this last time came back good enough that they said if I wasn’t going through the chemo I could have given blood.
Just remember if you are going through this even if you end up with worse side effects:
3 thoughts on “Side Effects”
I feel bad for those that have the chemo in their body. The end results are side effects that do not seem to be much fun. Sorry to hear you have bad days like this. Keep your head up and keep on blogging 🙂
Side effects of chemos are worse! My uncle had the cancer, all of his hair turned white and then fallen down. After 1-2 months he had the coughing problem. He can not brethe because of it and it also causes bleeding from his throat. But you look handsome in snow white hairs!
Why thank you. My wife says the same thing though to be honest I’m still not used to seeing all the white everytime I look in a mirror. Seems like there is a stranger in the reflection.
Comments are closed.